New Mexico, 2021Drought in New Mexico, April 1 to 30, 2021
April 1 to 30, 2021 · NWS ABQ · 41 events in 41 counties and zones
Drought conditions across northern and central New Mexico remained largely unchanged during the month of April 2021. The month of April was one that was mainly defined by dry and windy conditions for New Mexico with high fire danger noted over several days.
Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions across northern and central New Mexico remained largely unchanged during the month of April 2021. The month of April was one that was mainly defined by dry and windy conditions for New Mexico with high fire danger noted over several days. Extreme to exceptional drought worsened slightly to about 81 percent with about 53 percent deemed exceptional drought. A slow-moving storm system did impact the area over the last couple days of April which brought beneficial rainfall. The high terrain areas of northern and western New Mexico saw the highest precipitation amounts with totals of about 1 to 2 inches. Central and eastern New Mexico received amounts generally around a quarter of an inch to half an inch of precipitation. However, it was the Four Corners area as well as the northeast corner of the state which received the least amount of precipitation with amounts generally around a tenth of an inch or less.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 11:05 PM MST, 55 minutes earlier.
Area forecast discussion, Mar 31, 11:05 PM MST, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1205 AM MDT Thu Apr 1 2021
.AVIATION...
06Z TAF CYCLE
VFR. A weak storm system moving in from the west aft 02/00Z will
spread mid level cloud cover into wrn NM along with gusty south to
southwest winds.
&&
.PREV DISCUSSION...208 PM MDT Wed Mar 31 2021...
.SYNOPSIS...
A mostly dry weather forecast through the middle of next week with a
significant warming trend. In fact, we will be near a few record
highs in the west Saturday, and more widespread records on Sunday
and Monday and perhaps even Tuesday. Our only precipitation chances
will be Friday into Friday evening and next Tuesday into Wednesday.
The best chances, and not all that great, will be Friday when a
closed low over northern Baja, CA Thursday moves east but weakens
over NM Friday. But there will be a fair amount of mid level
moisture, hopefully enough to overcome the very dry surface
conditions. This is a good setup for dry showers as well as
thunderstorms with dangerous virga bombs. The western and northern
mountains are the most likely, where steep 700mb to 500mb lapse rates
and negative LI's are forecast. The Tuesday/Wednesday system looks
meager at best, with a little precipitation possible in the northern
mountains. In between it will be very and quite warm with widespread
near record and record-breaking high temperatures Saturday through
at least Monday.
40
&&
.DISCUSSION...
SHORT TERM...(WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)...
Dry and fairly calm weather will remain through tonight with light
terrain driven winds. Models are hinting at some light easterlies
overnight into Thursday morning which will help improve surface
moisture into the Rio Grande Valley, hopefully removing these
dreadfully low single-digit and negative dewpoints currently being
observed. Pressure heights rise with a ridge of high pressure
translating across the state Thursday. Southerly winds also increase
across the eastern plains as temperatures overall warm up 5F-15F over
today's readings into the 60s for many areas and 50s at higher
elevations.
LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
Friday will be our best chance for some precipitation, but the
chances are small. A closed low over northern Baja will weaken as it
ejects east, northeast across NM Friday. Mid level moisture will be
present but the surface will still be dry, setting up a potential for
dry storms. Step lapse rates of 9.0 C/km and negative LI's to -3 C
will favor the western and northern mountains. Virga bombs will be
possible over much of the west and central areas. Unfortunately, the
wind may be the highlight instead of any accumulating precipitation.
The heat will continue to build Friday through Monday with a few
record highs possible in the west as early as Friday. More
widespread records are possible over the weekend into early next
week. A weak upper low will drift over the state Tuesday into
Wednesday with little or no precipitation.
In short, most of our CWA will be dry through the middle of next
week with toasty temperatures developing. This will easily be our
warmest temperatures of the year so far.
24/40
&&
.FIRE WEATHER...
Below normal temperatures warm to within ~5F of normal Thursday as a
ridge of high pressure moves overhead. Overall light winds today
hold true through tonight before southerly winds begin to increase
across eastern New Mexico Thursday afternoon. Overall, elevated
conditions can be expected with a short period of critical during
the afternoon through the eastern plains Thursday. Will hold off any
any RFW issuance for now given relatively low ERC percentiles
through the area of critical tomorrow afternoon. Friday sees mid-
level moisture improve with a weakening disturbance from the Pacific
crossing the state. The warming trend continues despite this, but
virga induced erratic gusty winds along with a slight chance at a
dry thunderstorm mainly over western and central NM will be the main
fire weather concerns. This disturbance clears out slowly Saturday
as daily rounds of dry westerlies take hold over western NM meeting
a dry line feature through the southeastern and east-central plains
of NM Sunday into early next week.
24
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 31, 9:08 AM MST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
1008 AM MDT Wed Mar 31 2021
NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
1008 AM MDT Wed Mar 31 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered virga and a stray dry thunderstorm are possible
Friday focusing over western and central NM, which could produce
sudden and erratic gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
24
Drought, Northwest Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, West Central Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Northwest Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.072, -107.535 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Far Northwest Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Far Northeast Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Union County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from March 2021 continued in April.
Drought, Tusas Mountains Including Chama
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Severe drought conditions from March 2021 continued in April.
Drought, Upper Rio Grande Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Northern Sangre de Cristo Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, East Slopes Sangre de Cristo Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Johnson and Bartlett Mesas Including Raton Pass
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Johnson and Bartlett Mesas Including Raton Pass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -104.059 (the zone’s center; the record gives no point)
Extreme drought conditions from March 2021 continued in April.
Drought, Jemez Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Southern Sangre de Cristo Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Espanola Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Espanola Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.198, -106.100 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Harding County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Harding County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.858, -103.820 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from March 2021 continued in April.
Drought, Eastern San Miguel County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Eastern San Miguel County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from March 2021 continued in April.
Drought, Northeast Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Quay County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Quay County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.104, -103.550 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from March 2021 continued in April.
Drought, Guadalupe County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, De Baca County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- De Baca County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.342, -104.412 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Curry County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Curry County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Roosevelt County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Roosevelt County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.021, -103.480 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Chaves County Plains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Glorieta Mesa Including Glorieta Pass
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Glorieta Mesa Including Glorieta Pass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.494, -105.396 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Santa Fe Metro Area
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Sandia/Manzano Mountains Including Edgewood
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Estancia Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.066, -106.166 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Central Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Chuska Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Extreme drought conditions from March 2021 continued in April.
Drought, Southwest Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, San Francisco River Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.915, -108.405 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from March 2021 continued in April.
Drought, Eastern Lincoln County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, Southwest Chaves County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwest Chaves County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, South Central Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.277, -106.262 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions from March 2021 continued in April.
Drought, Upper Tularosa Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Tularosa Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.876, -106.194 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, South Central Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- South Central Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Exceptional drought conditions from March 2021 continued in April.
Drought, West Central Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.821, -107.693 (the zone’s center; the record gives no point)
Severe drought conditions from March 2021 continued in April.
Drought, West Central Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.993, -107.256 (the zone’s center; the record gives no point)
Severe drought conditions from March 2021 continued in April.
Drought, Lower Rio Grande Valley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.007, -106.930 (the zone’s center; the record gives no point)
Severe drought conditions from March 2021 continued in April.
Drought, San Agustin Plains and Adjacent Lowlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- San Agustin Plains and Adjacent Lowlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Severe drought conditions from March 2021 continued in April.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, April 1 to 4, 20211 death · 1 injured · $3.0 million · 11 events
- Winter Weather in Ohio, April 1, 20216 injured · $800,000 · 2 events
- Drought in North Dakota, April 1 to 30, 202129 events
- Frost and Freeze in Kentucky, April 1 to 3, 202122 events
- Drought in Colorado, April 1 to 30, 202121 events
- Frost and Freeze in Illinois, April 1 to 3, 202119 events
- Drought in New Mexico, April 1 to 30, 202117 events
- Drought in Texas, April 1 to 30, 202115 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202114 events
- Drought in Texas, April 1 to 30, 202114 events
- Drought in Arizona, April 1 to 30, 202114 events
- Drought in Montana, April 1 to 30, 202113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946482, 946484, 946486, 946489, 946490, 946491, 946492, 946494, 946495, 946496, 946497, 946498, 946500, 946501, 946502, 946503, 946504, 946505, 946506, 946508, 946509, 946510, 946511, 946513, 946514, 946515, 946516, 946518, 946519, 946520, 946521, 946522, 946525, 946526, 946527, 946529, 946530, 946531, 946532, 946534, and more.